Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Jan 18, 2009, 9:20 PM CST for 23 counties in Texas. It took effect at Jan 19, 2009, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2009, 9:20 PM CST (03:20 UTC)
- In effect from
- Jan 19, 2009, 10:00 AM CST
- Expired
- Jan 19, 2009, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3481 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KHGX 190320 RFWHGX RED FLAG WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 920 PM CST SUN JAN 18 2009 ...RED FLAG WARNING FOR ALL OF SOUTHEAST TEXAS MONDAY... .A DRIER AIRMASS HAS PUSHED INTO SOUTHEAST TEXAS AND WILL PERSIST OVER THE AREA MONDAY INTO TUESDAY. NORTHWEST TO NORTH WINDS ARE EXPECTED TO INCREASE TO 15 TO 25 MPH AS RELATIVE HUMIDITY LEVELS DROP BELOW 25 PERCENT BY LATE MORNING MONDAY. THESE CONDITIONS...IN COMBINATION WITH THE DRY FUELS ACROSS THE AREA WILL SET THE STAGE FOR THE POSSIBILITY OF RAPID FIRE GROWTH. A NUMBER OF GRASS FIRES DEVELOPED ON SUNDAY WITH SIMILAR CONDITIONS IN PLACE FOR MONDAY. TXZ163-164-176>179-195>200-210>214-226-227-235>238-191400- /O.UPG.KHGX.FW.A.0001.090119T1700Z-090120T0000Z/ /O.NEW.KHGX.FW.W.0002.090119T1600Z-090120T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 920 PM CST SUN JAN 18 2009 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST MONDAY... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE COMBINATION OF DRY FUELS...VERY LOW HUMIDITY LEVELS...AND GUSTY WINDS WILL SET THE STAGE FOR THE POSSIBILITY OF RAPID FIRE GROWTH ON MONDAY. NORTHWEST TO NORTH WINDS WILL INCREASE TO 15 TO 25 MPH BEGINNING LATE MORNING MONDAY AS RELATIVE HUMIDITIES DROP BELOW 25 PERCENT. HUMIDITY LEVELS ARE EXPECTED TO REACH THEIR LOWEST AT MID AFTERNOON...WITH MINIMUM VALUES OF 10 TO 20 PERCENT EXPECTED WEST OF INTERSTATE 45. CONDITIONS SHOULD IMPROVE AROUND SUNSET AS THE WINDS DIMINISH TO LESS THAN 10 MPH ACROSS THE AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS84 KHGX 191304 RFWHGX RED FLAG WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 704 AM CST MON JAN 19 2009 ...RED FLAG WARNING FOR ALL OF SOUTHEAST TEXAS TODAY... .A DRIER AIRMASS HAS PUSHED INTO SOUTHEAST TEXAS AND WILL PERSIST OVER THE AREA INTO TUESDAY. NORTHWEST WINDS ARE EXPECTED TO INCREASE TO 15 TO 25 MPH AS RELATIVE HUMIDITY LEVELS DROP BELOW 25 PERCENT LATE THIS MORNING. THESE CONDITIONS... IN COMBINATION WITH THE DRY FUELS ACROSS THE AREA WILL SET THE STAGE FOR THE POSSIBILITY OF RAPID FIRE GROWTH. A NUMBER OF GRASS FIRES DEVELOPED ON SUNDAY WITH SIMILAR CONDITIONS IN PLACE FOR TODAY. TXZ163-164-176>179-195>200-210>214-226-227-235>238-192115- /O.NEW.KHGX.FW.A.0002.090120T1400Z-090121T0000Z/ /O.CON.KHGX.FW.W.0002.090119T1600Z-090120T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 704 AM CST MON JAN 19 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. THE COMBINATION OF DRY FUELS...VERY LOW HUMIDITY LEVELS...AND GUSTY WINDS WILL SET THE STAGE FOR THE POSSIBILITY OF RAPID FIRE GROWTH TODAY. NORTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH LATER THIS MORNING AS RELATIVE HUMIDITIES DROP BELOW 25 PERCENT. HUMIDITY LEVELS ARE EXPECTED TO REACH THEIR LOWEST AT MID AFTERNOON...WITH MINIMUM VALUES OF 10 TO 20 PERCENT EXPECTED WEST OF INTERSTATE 45. CONDITIONS SHOULD IMPROVE AROUND SUNSET AS THE WINDS DIMINISH TO LESS THAN 10 MPH ACROSS THE AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
000 WWUS84 KHGX 192106 RFWHGX RED FLAG WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 306 PM CST MON JAN 19 2009 ...RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL 6 PM CST... ...FIRE WEATHER WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST TEXAS FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... .A DRY AIRMASS WILL PERSIST ACROSS SOUTHEAST TEXAS THROUGH TUESDAY. NORTHWEST WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITY LEVELS UNDER 25 PERCENT IN COMBINATION WITH DRY FUELS ACROSS THE AREA TODAY COULD LEAD TO RAPID FIRE GROWTH. CONDITIONS WILL IMPROVE AROUND SUNSET AS WINDS SUBSIDE AND RELATIVE HUMIDITY VALUES RISE. CONDITIONS MAY DETERIORATE AGAIN ON TUESDAY...AND THE FIRE WEATHER WATCH MAY NEED TO BE UPGRADED TO RED FLAG WARNING. TXZ163-164-176>179-195>200-210>214-226-227-235>238-201200- /O.CON.KHGX.FW.W.0002.000000T0000Z-090120T0000Z/ /O.CON.KHGX.FW.A.0002.090120T1400Z-090121T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 306 PM CST MON JAN 19 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON. THE COMBINATION OF DRY FUELS...VERY LOW HUMIDITY LEVELS...AND GUSTY WINDS WILL SET THE STAGE FOR THE POSSIBILITY OF RAPID FIRE GROWTH DURING THE REMAINING AFTERNOON HOURS. NORTHWEST WINDS AT 15 TO 25 MPH AND RELATIVE HUMIDITIES UNDER 25 PERCENT WILL PERSIST. CONDITIONS WILL IMPROVE AROUND SUNSET AS THE WINDS DIMINISH TO LESS THAN 10 MPH ACROSS THE AREA. SIMILAR CONDITIONS WILL BE POSSIBLE AGAIN ON TUESDAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Jan 18, 9:18 PM CST, 2 minutes earlier.
Area forecast discussion, Jan 18, 9:18 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
918 PM CST SUN JAN 18 2009
.DISCUSSION...
A NORTHWESTERLY FLOW ALOFT WILL HELP PUSH A REINFORCING DRY
AIRMASS ACROSS SE TX ON MONDAY. DEWPOINTS THIS EVENING WERE IN THE
20S AND 30S ACROSS MOST OF THE INLAND LOCATIONS. THE DRY AIRMASS
IS THE MAIN CONCERN FOR MONDAY.
UPDATING THE GRIDS FOR LOWER DEWPOINTS AND RELATIVE HUMIDITY
THROUGH TUESDAY AND FOR LOW TEMPERATURES TONIGHT. THE NORTHERLY
WINDS WILL CONTINUE THROUGH A GOOD DEPTH OF THE LOWER ATMOSPHERE.
THE MODELS DO UP THE DEWPOINTS AFTER MONDAY AFTERNOON...BUT REALLY
EXPECT THE RELATIVE HUMIDITY TO REMAIN FAIRLY DRY OVER THE NEXT
COUPLE OF DAYS WITH LITTLE CHANGE IN THE WIND DIRECTION.
SEE THE FIRE WEATHER DISCUSSION FOR MORE ON THE RED FLAG WARNING
FOR TUESDAY.
40
&&
.FIRE WEATHER...
HAVE DECIDED TO UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING FOR MONDAY DUE TO HIGH CONFIDENCE. THIS AFTERNOON RH
VALUES DROPPED TO THE 10-20 PCT RANGE WITH A NUMBER OF GRASS FIRES
DEVELOPING OVER THE AREA. ON MONDAY...RH VALUES ARE EXPECTED TO
BOTTOM OUT IN THE 15-20 PCT RANGE WEST OF I-45...AND 20-25 PCT
EAST OF I-45. AS THE PRESSURE GRADIENT TIGHTENS UP...WINDS ON
MONDAY ARE LIKELY TO BE STRONGER THAN THEY WERE THIS PREVIOUS
AFTN...15-20 MPH IN MOST AREAS WITH GUSTS TO 25 MPH. CONDITIONS
WILL BEGIN DETERIORATING AROUND 10 AM MONDAY...BUT SHOULD IMPROVE
QUICKLY AROUND SUNSET AS THE WINDS DROP TO LESS THAN 10 MPH. 35
&&
.PREV DISCUSSION... /ISSUED 525 PM CST SUN JAN 18 2009/
AVIATION...
VFR CONDITIONS THROUGH MONDAY EVENING WITH JUST SOME SCATTERED THIN
HIGH CLOUDS TONIGHT. WINDS WILL DECOUPLE TO LIGHT SPEEDS BY
01Z...BUT INCREASE IN SOME LOCATIONS TO 5-10 KTS AFTER 06Z. GUSTY
NORTHWEST WINDS AROUND 15 KTS WITH GUSTS TO 25 KTS EXPECTED LATE
MORNING THROUGH SUNSET ON MONDAY. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 38 69 41 60 32 / 0 0 0 0 0
HOUSTON (IAH) 39 70 42 61 33 / 0 0 0 0 0
GALVESTON (GLS) 48 69 48 60 43 / 0 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM TO 6 PM CST MONDAY FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...40
AVIATION/MARINE...35Hazardous weather outlook, Jan 18, 3:54 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 354 PM CST SUN JAN 18 2009 TXZ163-164-176>179-195>200-210>214-226-227-235>238-192200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 354 PM CST SUN JAN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY AS A DRIER AIRMASS REMAINS IN PLACE OVER SOUTHEAST TEXAS. WINDS ARE EXPECTED TO INCREASE CLOSE TO 15 MPH FROM THE NORTHWEST TO NORTH. THIS WILL DRIER AIR AND FUELS MAY ALLOW FOR HAZARDOUS FIRE WEATHER CONDITIONS. DRY CONDITIONS WILL PERSIST TUESDAY BUT COOLER TEMPERATURES MAY ALLOW FOR HIGHER RELATIVE HUMIDITY LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ330-335-350-355-370-375-192200- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 354 PM CST SUN JAN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 7:04 AM CST | Fire Weather Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 22 hr |
| Jan 19, 9:34 AM CST | Small Craft Advisory | HGX | 2 hr |
Nearby
Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.